Posted by AnneL on October 16, 2001, at 23:46:09
In reply to Re: Loestrin 1/20-Yasmin? » AnneL, posted by chloe on October 16, 2001, at 20:54:10
First things, first. Progestins (synthetic) and progesterone (natural)are well-known to cause depression in some women. You may be familiar with Depo-Provera (the "shot"). This is a synthetic progestogen and literally can cause very severe depression not unlike the depression caused by Accutane (for severe cystic acne). The mini-pill is usually reserved for lactating women for purposes of contraception because it does not interfere with milk production or quality unlike combination pills. I don't know why any physician, Pdoc or otherwise would make a statement that the mini-pill is *stabilizing* (?!!) Progestin-only contraception is well known to cause depression. Combination Pills can cause all sorts of mood changes as well, and is dependent on the individual and the progestin that is used since the most common synthetic estrogen is ethinyl estradiol (I think I spelled that correctly). One big minus about POP's is that they must be taken exactly on time (or no more than a 3 hour margin) or else pregnancy can result. "Perfect use" I believe is 93% effective, actual use I believe is more like 87%.
Not too good considering all the other options available. Let's talk about my experience with combination pills and Yasmin in particular. . .
Within 48 hours of taking any combination pill, (and I found Loestrin to be the absolutely worst for causing anxiety) I would feel very "nervous" 24/7. Awful, nothing I did would make it go away and caffeine of course made me miserable. Loestrin gave me nocturnal panic attacks. God-awful! Because the progestin in Yasmin is brand-new (drosperinone) I thought I might give it a chance. I actually lasted one month instead of 5 days. Absolutely no nervousness, no panic, but I did notice fatigue which I wondered was a precursor to a mood depression. Unfortunately, I did get weepy. Now, this may have gone away, maybe a little adjustment to my Effexor would have helped, who knows? But, even a little teary-ness was much more tolerable than terrible anxiety and yes, paranoia!
You really have nothing to lose in trying it out. You know that if you do have side effects that they completely disappear. Just think, you don't have to taper off of it! You can stop it cold turkey (just have to deal with a little withdrawal bleeding).
You can try to take it continuously. There is nothing wrong with taking Pills continuously. If you start having breakthrough bleeding, stop taking the Pill and let yourself have a full bleed and then begin a new pack by day 5. There is nothing mystical about taking Pills, as you probably know the monthly "period" while on bc pills is only due to the withdrawal of hormones on the week off. Women do not have to have periods every month. The benefit of letting yourself "have a bleed" if you start breakthrough bleeding is that you get it over with in 3 to 4 days and then can resume your Pill continuously on day 5. Give it a try and let me know how you like it.